Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 58, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2017, 5:42 PM CDT for Culberson County, Loving County, Reeves County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2017, 5:42 PM CDT (22:42 UTC)
- Expired
- Apr 12, 2017, 6:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Culberson County, TX, Loving County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 178 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 2:04 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
525
WUUS54 KMAF 122242
SVRMAF
TXC109-301-389-122330-
/O.NEW.KMAF.SV.W.0058.170412T2242Z-170412T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
542 PM CDT WED APR 12 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Reeves County in southwestern Texas...
Northeastern Culberson County in southwestern Texas...
Northwestern Loving County in western Texas...
* Until 630 PM CDT
* At 542 PM CDT, a severe thunderstorm was located 21 miles northwest
of Toyah, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Orla, Red Bluff Reservoir and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
LAT...LON 3142 10396 3142 10416 3195 10428 3195 10384
TIME...MOT...LOC 2242Z 180DEG 38KT 3152 10406
HAIL...1.00IN
WIND...60MPH
$$
441 follow-up statement
296
WWUS54 KMAF 122324
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
624 PM CDT WED APR 12 2017
TXC109-301-389-122334-
/O.EXP.KMAF.SV.W.0058.000000T0000Z-170412T2330Z/
Reeves TX-Culberson TX-Loving TX-
624 PM CDT WED APR 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REEVES...
NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES WILL EXPIRE
AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM CDT for
western and southwestern Texas.
LAT...LON 3142 10396 3142 10416 3195 10428 3195 10384
TIME...MOT...LOC 2324Z 180DEG 38KT 3193 10406
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:39 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Apr 12, 1:39 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
139 PM CDT Wed Apr 12 2017
.DISCUSSION...
An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.
The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.
SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.
Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 76 61 77 / 80 50 10 10
Carlsbad 59 80 59 86 / 70 30 10 20
Dryden 63 78 62 80 / 70 20 20 20
Fort Stockton 62 79 60 84 / 80 30 20 30
Guadalupe Pass 55 79 56 81 / 60 30 20 10
Hobbs 57 75 58 80 / 80 40 10 20
Marfa 55 79 54 83 / 70 30 30 20
Midland Intl Airport 60 76 61 78 / 80 40 10 10
Odessa 60 77 61 78 / 80 40 10 20
Wink 62 81 61 84 / 80 30 10 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Thursday morning for Andrews-Borden-
Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
Mitchell-Pecos-Reagan-Reeves County and Upper Trans Pecos-
Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
29Hazardous weather outlook, Apr 12, 1:43 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 143 PM CDT Wed Apr 12 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong thunderstorms are possible across all of west Texas and southeast New Mexico this afternoon and tonight. Some of the storms may become severe, with large hail and damaging winds being the main threats. However a tornado or two cannot be ruled out, especially over southeastern New Mexico this afternoon and evening. Frequent lightning strikes will likely accompany storms, as will locally heavy rainfall and the potential for flash flooding, particularly this tonight when one or more thunderstorm complexes could form. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong, if not severe, storms will be possible each afternoon and evening from Thursday afternoon through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Apr 12, 4:43 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 443 PM CDT WED APR 12 2017 TXZ058-074-122230- Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 443 PM CDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 530 PM CDT... At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Toyahvale, or 17 miles east of Kent, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Saragosa. THIS INCLUDES Interstate 10 between mile markers 190 and 209. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && A severe thunderstorm watch remains in effect until 900 PM CDT for southwestern Texas. LAT...LON 3095 10404 3105 10408 3124 10375 3101 10363 TIME...MOT...LOC 2143Z 245DEG 20KT 3105 10392 44
Special weather statement, Apr 12, 4:55 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM MDT WED APR 12 2017
NMZ028-122245-
Eddy County Plains NM-
355 PM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
445 PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hope, moving northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Artesia, Hope and Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern New Mexico.
LAT...LON 3296 10463 3296 10448 3279 10437 3267 10477
3278 10484 3284 10484
TIME...MOT...LOC 2155Z 241DEG 15KT 3278 10475Special weather statement, Apr 12, 4:58 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
458 PM CDT WED APR 12 2017
TXZ060-067-122230-
Ward TX-Winkler TX-
458 PM CDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD AND
SOUTHWESTERN WINKLER COUNTIES UNTIL 530 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barstow, or 9 miles northeast of Pecos, moving east at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Barstow.
THIS INCLUDES Interstate 20 between mile markers 50 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
western and southwestern Texas.
LAT...LON 3160 10350 3165 10339 3165 10333 3169 10332
3173 10323 3147 10313 3143 10342 3143 10344
3142 10345 3143 10347 3153 10350 3155 10350
3158 10352
TIME...MOT...LOC 2157Z 249DEG 14KT 3153 10342
85Local storm report, Apr 12, 5:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
521 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 1 SE SEVEN RIVERS 32.58N 104.41W
04/12/2017 E1.75 INCH Eddy NM PUBLIC
REPORTED AT CARLSBAD KOA HOLIDAY CAMPGROUND.
&&
AMBER.HLUCHANLocal storm report, Apr 12, 5:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
532 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 SSW VERHALEN 31.10N 103.60W
04/12/2017 E2.00 INCH Reeves TX STORM CHASER
&&
AMBER.HLUCHANSpecial weather statement, Apr 12, 5:34 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 434 PM MDT WED APR 12 2017 NMZ028-122300- Eddy County Plains NM- 434 PM MDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL 500 PM MDT... At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Seven Rivers Airport, or 22 miles west of Carlsbad, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carlsbad, Brantley Lake State Park, Living Desert State Park, Seven Rivers, Seven Rivers Airport and Carlsbad North. A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern New Mexico. LAT...LON 3240 10468 3259 10468 3261 10434 3237 10418 TIME...MOT...LOC 2234Z 269DEG 24KT 3250 10459
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:46 PM CDT | Special Weather Statement | MAF | 59 min | |
| Apr 12, 12:27 PM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 15 hr |
| Apr 12, 1:19 PM CDT | Special Weather Statement | MAF | Yoakum | 26 min |
| Apr 12, 1:36 PM CDT | Special Weather Statement | MAF | Reeves | 24 min |
| Apr 12, 1:42 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 48 min |
| Apr 12, 1:48 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 42 min |
| Apr 12, 1:58 PM CDT | Special Weather Statement | MAF | Loving, Winkler | 47 min |
| Apr 12, 2:13 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 47 min |
| Apr 12, 2:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 32 min |
| Apr 12, 2:30 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 45 min |
| Apr 12, 2:42 PM CDT | Special Weather Statement | MAF | 33 min | |
| Apr 12, 2:59 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 28 min |
| Apr 12, 3:04 PM CDT | Areal Flood Advisory | MAF | Winkler | 3 hr |
| Apr 12, 3:10 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 65 min |
| Apr 12, 3:11 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 49 min |
| Apr 12, 3:16 PM CDT | Special Weather Statement | MAF | Culberson | 44 min |
| Apr 12, 3:27 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 63 min |
| Apr 12, 4:06 PM CDT | Special Weather Statement | MAF | Jeff Davis | 39 min |
| Apr 12, 4:19 PM CDT | Special Weather Statement | MAF | Ward | 41 min |
| Apr 12, 4:43 PM CDT | Special Weather Statement | MAF | Reeves | 47 min |
| Apr 12, 4:48 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 42 min |
| Apr 12, 4:58 PM CDT | Special Weather Statement | MAF | Ward | 32 min |
| Apr 12, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 42 min |
| Apr 12, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 32 min |
| Apr 12, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 60 min |
| Apr 12, 6:12 PM CDT | Special Weather Statement | MAF | Presidio | 48 min |
| Apr 12, 6:13 PM CDT | Special Weather Statement | MAF | Loving | 47 min |
| Apr 12, 6:23 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 52 min |
| Apr 12, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 56 min |
| Apr 12, 6:58 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.